Tuesday, June 8, 2010

New Merck's Saphris® -- Spinning Essentially Neutral News

I just ran across this Saphris® (asenapine) item at TradingMarkets.com, and while Merck is pitching it as a net-positive, its own disclosures make it neutral (at best), to slightly negative.

I trust Salmon will fill us in, here -- but here is a snippet:

. . . .Merck presented positive efficacy and safety data of Saphris for persistent negative symptoms of schizophrenia, thus supporting previous trial data. According to the results, over 52 weeks, treatment with Saphris significantly improved patients' negative symptoms compared to olanzapine on the 16-item Negative Symptom Assessment scale total score. However, dropout rates were higher for Saphris compared to patients on olanzapine and extrapyramidal symptoms were recorded for 24% of Saphris patients compared to only 10% in the olanzapine group. . . .

Paging Dr. Salmon. . . . um, I'm no mathematician, but that's more than two times the adverse events, compared to olanzapine arm. So-called "Extrapyramidal events" resemble Parkinson's disease, and include tremor of the limbs, and often appear with bradykinesia -- a greatly impeded ability to start and continue movements, and impaired ability to adjust the body's position. Yikes.


Anonymous said...

Haven't seen the article. However these rates on pseudoparkinsonism are quite astounding.

One of the selling points for the 'atypical' antipsychotics (Zyprexa, Risperdal, Saphris et al.) is that they supposedly have less extrapyramidal side effects. With the rates with the classical antipsychotics being around 20% - 25% with some of the classical antipsychotics and 10% - 15% with the atypicals. The problems with this is that studies with the classical antipsychotics typically used excessive doses and so we weren't comparing comparable dosages.

Rates of EPS for pseudoparkinsonism is likely a marker for the probability for developing another more severe EPS Tardive Dyskinesia. TD consists of severe jerky/writhing movements typically of the mouth, face and other parts of the body and may result in death due to choking on food due to problems swallowing.

It's also very disconcerting to patients and scares others who see patients exhibiting symptoms. TD is dose and time related and tends to occur after a few years of use.

If Saphris has these high rates of pseudo-PD it raises the spectre of high rates of TD similar to Haldol with long term use. Not something you want to see in a drug with questionable efficacy and which due to being in a sublingual formulation is likely to be more heavily prescribed to children and the elderly. Both of whom are likely to be at even higher risk due to greater drug exposures secondary to smaller body size and forced compliance. Plus for the elderly especially they are also at greater risk for death due to choking due to TD as well as due to falling secondary to pseudo-PD.

Yikes! is an understatement.

As for the negative symptoms. I've mentioned before that some of the new scoring methods seem to be splitting hairs. When you look at PANSS you really don't see much difference yet if you dice the negative scale on the PANSS very finely you may be able to find a statistical difference that is not clinically important.


Anonymous said...

P.S. The FDA files on Saphris indicated that it also had higher rates of severe cardiac toxicity compared to olanzapine.

So what we have is a me-too of Zyprexa that's likely more toxic in several different domains, (cardiac, neuro, and hematologic). All of which are signficant.

Has questionable efficacy in schizophrenia. In fact I believe the FDA manipulated the interpretation of the statistics and it should not have been approved for this indication. In fact the main reason it likely showed efficacy in 1 of the 2 studies relied on was because the patients in the Saphris arm were sicker at baseline and so the study violated a basic condition of an adequate and well controlled study that the groups studied have to be comparable.

Plus it's coming to market close to when its competitors are going off-patent.